Medical mimics: steroid-induced psychiatric effects: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Medical mimics: steroid-induced psychiatric effects

Sample item

A patient started on high-dose prednisolone for lupus becomes euphoric, sleepless and grandiose within a week. The probable diagnosis is:

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Corticosteroid-induced mania or psychosis

Corticosteroids, especially at doses above about 40 mg of prednisolone daily, may induce mania, psychosis, depression or delirium, usually in the first weeks. Dose reduction and antipsychotics or mood stabilisers are used if symptoms are severe.

Option by option

  • A. Schizophrenia

    Schizophrenia would not appear acutely in this setting.

  • B. Primary bipolar I disorder only

    Primary bipolar disorder is less likely given the temporal association.

  • C. Delirium tremens

    DT needs alcohol withdrawal.

  • D. Corticosteroid-induced mania or psychosis (correct)

    Correct. A temporal link to high-dose steroids suggests steroid-induced mania.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Corticosteroid-induced mania or psychosis. Corticosteroids, especially at doses above about 40 mg of prednisolone daily, may induce mania, psychosis, depression or delirium, usually in the first weeks.

Why is "Schizophrenia" not the answer?

Schizophrenia would not appear acutely in this setting.

Why is "Primary bipolar I disorder only" not the answer?

Primary bipolar disorder is less likely given the temporal association.

Why is "Delirium tremens" not the answer?

DT needs alcohol withdrawal.

What concept does this question test?

It tests Medical mimics: steroid-induced psychiatric effects in Psychiatry. Dose reduction and antipsychotics or mood stabilisers are used if symptoms are severe.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Medical mimics: steroid-induced psychiatric effects?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.